Alert archive / Kentucky / Tornado Warnings in 2024
Tornado Warning 41, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at Jul 9, 2024, 3:56 PM CDT for Breckinridge County, Grayson County, Hardin County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2024, 3:56 PM CDT (20:56 UTC)
- Expired
- Jul 9, 2024, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Breckinridge County, KY, Grayson County, KY, Hardin County, KY
The radar
The Louisville radar (KLVX), 55 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:07 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted.
828
WFUS53 KLMK 092056
TORLMK
KYC027-085-093-092145-
/O.NEW.KLMK.TO.W.0041.240709T2056Z-240709T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
456 PM EDT Tue Jul 9 2024
The National Weather Service in Louisville has issued a
* Tornado Warning for...
North central Grayson County in central Kentucky...
Southeastern Breckinridge County in central Kentucky...
West central Hardin County in central Kentucky...
* Until 545 PM EDT/445 PM CDT/.
* At 456 PM EDT/356 PM CDT/, a severe thunderstorm capable of
producing a tornado was located 7 miles west of Leitchfield, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Grayson, southeastern Breckinridge and west central
Hardin Counties, including the following locations... Dyer,
Constantine, Buras, Solway, Duff, Pierce Mill, Fisher, Hardin
Springs, Custer, and Woodrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3744 8639 3750 8649 3783 8629 3770 8605
TIME...MOT...LOC 2056Z 211DEG 29KT 3750 8642
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CG1 follow-up statement
120
WWUS53 KLMK 092119
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
519 PM EDT Tue Jul 9 2024
KYC027-085-093-092145-
/O.CON.KLMK.TO.W.0041.000000T0000Z-240709T2145Z/
Grayson KY-Breckinridge KY-Hardin KY-
519 PM EDT Tue Jul 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT/445 PM CDT/
FOR NORTH CENTRAL GRAYSON...SOUTHEASTERN BRECKINRIDGE AND WEST
CENTRAL HARDIN COUNTIES...
At 519 PM EDT/419 PM CDT/, a severe thunderstorm capable of producing
a tornado was located 11 miles southeast of Hardinsburg, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Dyer, Constantine, Limp, Hudson, Howe Valley, Vertrees, Buras,
Graysville, Solway, and Pierce Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3755 8624 3763 8640 3783 8629 3770 8605
TIME...MOT...LOC 2119Z 211DEG 29KT 3766 8630
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:15 PM CDT, 1 hour 41 minutes earlier. Its key messages:
- * Strong to severe storms through the early overnight hours, several of which could be capable of producing tornadoes. Locally heavy rainfall and damaging straight line wind gusts also possible with storms. * Breezy conditions expected on Wednesday, with sustained winds of 10-20 mph and gusts of 20-30 mph. * Mostly dry weather and warming temperatures expected for late week into next weekend. Worsening drought conditions are possible.
Area forecast discussion, Jul 9, 2:15 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
315 PM EDT Tue Jul 9 2024
.KEY MESSAGES...
* Strong to severe storms through the early overnight hours,
several of which could be capable of producing tornadoes.
Locally heavy rainfall and damaging straight line wind gusts
also possible with storms.
* Breezy conditions expected on Wednesday, with sustained winds of
10-20 mph and gusts of 20-30 mph.
* Mostly dry weather and warming temperatures expected for late
week into next weekend. Worsening drought conditions are
possible.
&&
.UPDATE...
Issued at 314 PM EDT Tue Jul 9 2024
Tornado Watch 516 has been issued and covers nearly the entire CWA
through the first half of the overnight hours. Already dealing with
one longer lived supercell near the KY/TN border but additional
supercells are anticipated to develop and have the potential to
produce tornadoes.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 207 PM EDT Tue Jul 9 2024
Active weather is expected to unfold here shortly this afternoon and
continue into the early overnight hours. Beryl was centered over
extreme northeastern Arkansas around 18z and has steadily been
moving to the northeast. A surface warm front has steadily been
lifting northward ahead of Beryl and is draped across portions of
central Kentucky.
Scattered showers and storms have already developed across the
region. There is quite a bit of effective bulk shear (40-50kts) and
we have observed several supercellular structures/characteristics in
the convection due to this shear. Warmer mid-level temps have helped
suppress convection from reaching their 'highest' potential, though
increasing low-level moisture is helping to erode that cap. So
expect to see an upward trend in strong/severe activity as we get
later into the afternoon. Additionally, low level shear and helicity
will steadily increase as Beryl approaches, increasing our tornado
threat as we go into the late afternoon and evening hours. Storms
that form near the warm front will also benefit from enhanced low
level shear and helicity from backed surface winds, increasing the
tornado potential.
The final wave/round of showers and storms should push northeast out
of our region around or shortly after midnight. Stratus will
eventually build in behind the precipitation and result in a cloudy
start to the day tomorrow. Clouds should gradually break up and
clear through the day but they will certainly have an impact on
temperatures, keeping them a bit below climo normals. Gradient winds
will also be gusty at times, likely ranging from 20mph to 30mph
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 314 PM EDT Tue Jul 9 2024
Wednesday Night - Thursday night...
Winds really slacken off Wednesday night as the pressure gradient
relaxes and weak high pressure builds over the region. With
temperatures falling into the low/mid 60s early Thursday, areas of
fog will be possible (especially in areas that see heavier rainfall
today into tonight).
An upper level trough gradually drops southeast from the Midwest
through Thursday night and will bring briefly deeper moisture. There
is only a slight chance for a shower in southern IN and western
portions of KY Thursday afternoon/evening. Most will stay dry with
highs in the mid/upper 80s.
Friday through Monday...
A much more typical summertime pattern will return for the end of
this week into the weekend. A broad area of positive height
anomalies over the Atlantic will link up with ridging over the
western CONUS, leading to height/thickness increases across the Ohio
and Tennessee valleys into the weekend. This will lead to
progressively warming temperatures, with highs back into the 90s for
the weekend.
Hot and humid summertime conditions will linger into next week. Some
weak moisture return looks possible ahead of a trough moving
southeast through the Great Lakes and Midwest. Some isolated
shower/storm chances will be possible. However, the medium range
continues to look hot and relatively dry for the most part.
&&
.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 113 PM EDT Tue Jul 9 2024
Bands of showers and storms are anticipated to move through the
region ahead of Beryl today. The tropical environment will lead to
these showers/storms being capable of very heavy rainfall that will
result in reduced cigs/vis for any TAF site impacted. Timing the
individual waves remains difficult several hours out, but most TAF
sites have mention of TEMPOs to account for the greatest likelihood
of impactful precipitation.
The last band of precipitation should push through between 09.23z-
10.05z tonight with drying expected in its wake. IFR/MVFR cigs will
filter in from the west toward dawn tomorrow and persist through a
good part of the day. Winds will also pick up out of the west or WSW
as Beryl departs to the northeast.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
UPDATE...DM
SHORT TERM...DM
LONG TERM...EBW
AVIATION...DMHazardous weather outlook, Jul 9, 1:43 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 243 PM EDT Tue Jul 9 2024 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-101845- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 243 PM EDT Tue Jul 9 2024 /143 PM CDT Tue Jul 9 2024/ This Hazardous Weather Outlook is for portions of southern Indiana and central Kentucky. .DAY ONE...Tonight. Strong to severe storms will impact the region through the early overnight hours. Several of these storms will be capable of producing tornadoes. Additionally, locally heavy rainfall and damaging straight line winds will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GENERAL STORM MOTION OF THE DAY: Storms will move to the north and northeast between 20 and 30 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM
In the hours before
Local storm report, Jul 9, 12:52 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
152 PM EDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM Tstm Wnd Dmg 1 SE Goshen 38.40N 85.58W
07/09/2024 Oldham KY Public
A few uprooted trees on Club Drive and
street light down.
&&
KNSpecial weather statement, Jul 9, 2:34 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
334 PM EDT Tue Jul 9 2024
KYZ066-077-078-092015-
Russell KY-Casey KY-Adair KY-
334 PM EDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RUSSELL...SOUTHWESTERN
CASEY AND EASTERN ADAIR COUNTIES THROUGH 415 PM EDT/315 PM CDT/...
At 334 PM EDT/234 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southeast of Columbia, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jamestown, Russell Springs, Horntown, Christine, Eli, Cundiff,
Gadberry, Jericho, Windsor, and Teddy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.
A Tornado Watch remains in effect until midnight EDT/1100 PM CDT/ for
south central and central Kentucky.
&&
LAT...LON 3692 8525 3693 8523 3693 8526 3700 8536
3729 8508 3724 8485 3714 8486 3712 8490
3707 8491 3691 8524
TIME...MOT...LOC 1934Z 228DEG 23KT 3701 8524
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RJSSpecial weather statement, Jul 9, 3:01 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Louisville KY
301 PM CDT Tue Jul 9 2024
KYZ061-092030-
Butler KY-
301 PM CDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BUTLER COUNTY
THROUGH 330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morgantown, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Casey, Lee, Woodbury, Monford, Banock, Tilford, Brooklyn, Decker,
Huldeville, and Grancer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and central Kentucky.
&&
LAT...LON 3736 8666 3739 8661 3737 8651 3732 8647
3718 8658 3718 8662 3716 8661 3718 8667
TIME...MOT...LOC 2001Z 202DEG 32KT 3719 8662
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CGSpecial weather statement, Jul 9, 3:15 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
415 PM EDT Tue Jul 9 2024
KYZ066-067-092045-
Lincoln KY-Casey KY-
415 PM EDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LINCOLN AND
SOUTHEASTERN CASEY COUNTIES THROUGH 445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Magnum, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Liberty, Hustonville, Mintonville, Lawhorn Hill, Windsor, Teddy,
Gilpin, Walltown, Geneva, and Lanhamtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until midnight EDT for central
Kentucky.
&&
LAT...LON 3721 8504 3748 8481 3736 8457 3723 8473
3717 8482 3711 8492
TIME...MOT...LOC 2015Z 222DEG 35KT 3721 8492
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RJSLocal storm report, Jul 9, 3:40 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
440 PM EDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 2 N Dubre 36.86N 85.55W
07/09/2024 Cumberland KY Public
Powerlines and trees down on Fierce Fork
Road.
&&
DLSpecial weather statement, Jul 9, 3:51 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
451 PM EDT Tue Jul 9 2024
INZ077-092115-
Washington IN-
451 PM EDT Tue Jul 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON COUNTY
THROUGH 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Salem, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salem, New Pekin, Hardinsburg, Fredericksburg, Shorts Corner, Becks
Mill, Farabee, Organ Springs, and Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until midnight EDT for south
central Indiana.
&&
LAT...LON 3854 8596 3842 8615 3842 8623 3844 8627
3863 8618
TIME...MOT...LOC 2051Z 213DEG 21KT 3844 8618
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SRMThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:34 AM CDT | Special Weather Statement | LMK | Breckinridge | 41 min |
| Jul 9, 8:04 AM CDT | Special Weather Statement | LMK | Meade | 26 min |
| Jul 9, 8:26 AM CDT | Special Weather Statement | LMK | Meade | 34 min |
| Jul 9, 10:08 AM CDT | Special Weather Statement | LMK | Oldham | 37 min |
| Jul 9, 12:34 PM CDT | Special Weather Statement | LMK | Monroe | 41 min |
| Jul 9, 1:03 PM CDT | Tornado Warning | LMK | Monroe | 27 min |
| Jul 9, 1:27 PM CDT | Tornado Warning | LMK | Cumberland, Metcalfe, Monroe | 48 min |
| Jul 9, 2:06 PM CDT | Tornado Warning | LMK | Adair, Cumberland, Russell | 39 min |
| Jul 9, 2:20 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 25 min |
| Jul 9, 2:34 PM CDT | Special Weather Statement | LMK | Russell | 41 min |
| Jul 9, 2:39 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 36 min |
| Jul 9, 2:43 PM CDT | Tornado Warning | LMK | Butler, Ohio | 47 min |
| Jul 9, 3:01 PM CDT | Special Weather Statement | LMK | Butler | 29 min |
| Jul 9, 3:15 PM CDT | Special Weather Statement | LMK | Casey | 30 min |
| Jul 9, 3:29 PM CDT | Tornado Warning | LMK | Breckinridge, Grayson, Ohio | 30 min |
| Jul 9, 4:11 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 34 min |
| Jul 9, 4:43 PM CDT | Tornado Warning | LMK | Bullitt, Hardin, Meade | 47 min |
| Jul 9, 5:01 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson | 29 min |
| Jul 9, 5:20 PM CDT | Special Weather Statement | LMK | Bullitt, Jefferson | 40 min |
| Jul 9, 5:47 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Grayson, Hardin, Meade, Ohio | 3 hr |
Nearby
Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.